Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 33, NWS Northern Indiana

April 7, 2006Grant County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Apr 7, 2006, 5:18 PM EDT for Grant County, Indiana. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2006, 5:18 PM EDT (21:18 UTC)
Expired
Apr 7, 2006, 5:45 PM EDT
In force
27 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Grant County, IN

The radar

The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 5:26 PM EDTHAIL 0.757 E Fairmount, INHAIL OBSERVED APPROX. 7 E FAIRMONT.
Apr 7, 5:26 PM EDTHAIL 0.757 E Fairmount, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 1:52 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 072120
SVRIWX
INC053-072145-
/O.NEW.KIWX.SV.W.0033.060407T2118Z-060407T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
518 PM EDT FRI APR 7 2006

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRANT COUNTY IN CENTRAL INDIANA

* UNTIL 545 PM EDT

* AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS SEVERE STORM WAS LOCATED
  NEAR FOWLERTON...OR ABOUT OVER FAIRMOUNT...AND MOVING EAST AT 70
  MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... 
  FOWLERTON...
  RURAL AREAS OF FAR SOUTHEASTERN GRANT COUNTY

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4045 8564 4039 8563 4040 8544 4046 8545

$$
1 follow-up statement
000 
WWUS53 KIWX 072139
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
539 PM EDT FRI APR 7 2006

INC053-072149-
/O.EXP.KIWX.SV.W.0033.000000T0000Z-060407T2145Z/
GRANT IN-
539 PM EDT FRI APR 7 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY
EXPIRES AT 545 PM EDT...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING WERE MOVING OUT OF THE 
AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO 
EXPIRE.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4040 8546 4040 8557 4040 8558 4040 8562
      4045 8563 4046 8546 4043 8545 4041 8545

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:07 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 7, 3:07 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
307 PM EDT FRI APR 7 2006

.SHORT TERM...
TONIGHT AND SATURDAY...
MAIN CHALLENGE IS EARLY IN THE PERIOD WITH DEVELOPING CONVECTION AND
SEVERE WEATHER POTENTIAL. MOISTURE OVER THE FORECAST AREA WAS VERY
SHALLOW WITH LIMITED SHEAR IN THE LOW LEVELS. CONVECTION IN THE
SHALLOW MOISTURE NEAR THE FRONT HAVING A HARD TIME GETTING
GOING...EVENING WITH REASONABLE CONVERGENCE ALONG THE FRONT.  THINK
THE TORNADO THREAT IS VERY MARGINAL AT BEST. LITTLE DEEP MOISTURE...
BUT ANY CELLS THAT MANAGE TO DEVELOP OVER THE FAR SOUTH AREAS HAVE
THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS GIVEN LOW WET
BULB ZERO. A VERY STRONG COLD FRONT WAS TO THE NORTH...WITH
TEMPERATURES ONLY IN THE LOWER 30S OVER NORTHERN PORTIONS OF
SOUTHERN LOWER MICHIGAN. ONCE THE UPPER LOW LIFT NORTHEAST...THE
COLD FRONT SHOULD RACE SOUTH ACROSS THE RORECAST AREA OVERNIGHT.
TEMPERATURES WILL BE MUCH COOLER SATURDAY. SUBSIDENCE INCREASES
RAPIDLY SATURDAY...AND SHOULD HELP SKIES CLEAR.

&&

.LONG TERM...
.SATURDAY NIGHT THROUGH FRIDAY...
COOL SFC HIGH PRESSURE WILL MOVE INTO THE REGION SATURDAY
NIGHT...AND IT WILL BE LOCATED OVER THE REGION BY SUNDAY MORNING.
CONDITIONS WILL BE IDEAL FOR RADIATIONAL COOLING AS SKIES WILL BE
MAINLY CLEAR AND WINDS WILL BE LIGHT.  THUS...CURRENT FORECAST LOWS
IN THE MID 20S TO UPPER 20S LOOKS GOOD.  BENTON HARBOR...THE USUAL
RADIATIONAL COOLING SPOT...WILL LIKELY DROP DOWN TO NEAR 20 DEGREES.

AFOREMENTIONED SFC HIGH WILL MOVE EAST OF THE REGION ON
SUNDAY...WHICH WILL MARK THE BEGINNING OF A WARMING TREND AS SFC
WINDS SHIFT TO THE SOUTHEAST.  AFTER A COLD START...TEMPERATURES
SHOULD WARM INTO THE MID AND UPPER 50S UNDER MOSTLY SUNNY SKIES.

LONG RANGE MODELS ARE IN FAIRLY SIMILAR AGREEMENT FOR THE PERIOD
SUNDAY NIGHT THROUGH TUESDAY.  THIS TIME FRAME WILL FEATURE AN UPPER
LVL RIDGE OVER THE GREAT LAKES/ERN UNITED STATES...WITH A DIGGING
EASTERN PACIFIC MID LVL TROF.  WITH CONTINUED SOUTHERLY FLOW AND
WARMING 850 MB TEMPS...HIGH TEMPERATURES WILL ALSO WARM INTO THE 60S
AND PERHAPS EVEN A FEW LOWER 70S BY TUESDAY.

A S/WV TROF IS FORECAST TO PUSH INTO THE PLAINS ON TUESDAY...AND
THEN EVENTUALLY INTO THE WESTERN GREAT LAKES MIDDLE OHIO VALLEY BY
WEDNESDAY.  IT WILL WEAKEN SOME AS IT WILL HAVE A HARD TIME
PENETRATING THE MID LVL RIDGE.  WILL CONTINUE WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS FOR WEDNESDAY AND WEDNESDAY NIGHT.

COOLING WILL BE MINIMAL BEHIND COLD FRONT FOR THURSDAY...SO HIGH
TEMPS IN THE 60S ARE EXPECTED.

MID LVL RIDGING IS EXPECTED TO DEVELOP ONCE AGAIN AHEAD OF CLOSED H5
LOW OFF THE CALIFORNIA COAST BY FRIDAY.  THE BUILDING RIDGE WILL
LIKELY BE ACCOMPANIED BY A SFC WARM FRONT.  WILL LEAVE EXTENDED DRY
ATTM...LETTING LATER FORECAST SHIFTS FINE TUNE WARM FRONTAL PASSAGE
TIMING.

&&

.AVIATION...
FRONT ALONG WITH LOW CLOUDS IN THE VCNTY OF SBN. THE FRONT SHOULD
ACCELERATE SE THIS AFTERNOON AS THE UPPER LEVEL SYSTEM LIFTS
NORTHEAST. LEFT VCNTY THUNDER AT FWA. WINDS SHOULD EVENTUALLY SHIFT
NORTH AS THE FRONT PASSES WITH GRADUAL WITH CONDITIONS IMPROVING TO
VFR.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 PM EDT SATURDAY FOR LMZ043-046.
&&

AVIATION/SHORT TERM...SKIPPER
LONG TERM...HICKMAN
Hazardous weather outlook, Apr 7, 12:36 PM EDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1236 PM EDT FRI APR 7 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-081645-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1136 AM CDT FRI APR 7 2006 /1236 PM EDT FRI APR 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ESPECIALLY SOUTH
OF A LINE FROM MONTICELLO TO FORT WAYNE TO NAPOLEON. SOME OF
THESE STORMS WILL LIKELY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT.
IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS
EVENING ESPECIALLY SOUTH OF A LINE FROM MONTICELLO TO FORT WAYNE
TO NAPOLEON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-081645-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
1236 PM EDT FRI APR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
WINDS WILL BECOME NORTHERLY AND INCREASE TO 30 KNOTS THIS
AFTERNOON AND CONTINUE TONIGHT. WAVES WILL BUILD TO GREATER THAN 6
FEET TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WINDS AND WAVES WILL SLOWLY DECREASE SATURDAY...DROPPING BELOW
SMALL CRAFT ADVISORY CONDITIONS BY SATURDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

SKIPPER

In the hours before

Local storm report, Apr 7, 3:55 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
355 PM EDT FRI APR 07 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             SALAMONIA               40.38N  84.87W
04/07/2006  M1.00 INCH       JAY                IN   TRAINED SPOTTER

            HAIL OBSERVED IN SALAMONIA

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 5:36 PM EDTSevere Thunderstorm WarningIWXBlackford20 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.